Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS Caribou, ME

May 12, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 12, 2023, 8:05 PM EDT for Hancock County, Washington County, Maine. It took effect at May 13, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2023, 8:05 PM EDT (00:05 UTC)
In effect from
May 13, 2023, 8:00 AM EDT
Expired
May 13, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WHUS41 KCAR 130005
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
805 PM EDT Fri May 12 2023

MEZ029-030-131000-
/O.EXP.KCAR.BH.S.0004.000000T0000Z-230513T0000Z/
/O.NEW.KCAR.BH.S.0005.230513T1200Z-230514T0000Z/
Coastal Hancock-Coastal Washington-
805 PM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the upper 60s Saturday
  afternoon may cause people to underestimate the dangers of the 
  cold water temperatures which are currently in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
2 follow-up statements
079 
WHUS41 KCAR 131001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
601 AM EDT Sat May 13 2023

MEZ029-030-140000-
/O.CON.KCAR.BH.S.0005.230513T1200Z-230514T0000Z/
Coastal Hancock-Coastal Washington-
601 AM EDT Sat May 13 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the upper 60s Saturday 
  afternoon may cause people to underestimate the dangers of the 
  cold water temperatures which are currently in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
726 
WHUS41 KCAR 140015
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
815 PM EDT Sat May 13 2023

MEZ029-030-140115-
/O.EXP.KCAR.BH.S.0005.000000T0000Z-230514T0000Z/
Coastal Hancock-Coastal Washington-
815 PM EDT Sat May 13 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazard statement has expired for this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 6:14 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 12, 6:14 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
614 PM EDT Fri May 12 2023

.SYNOPSIS...
A cold front will cross the area tonight. High pressure will
build in from the west Saturday and Sunday then slide south of
the region on Monday. A cold front will approach Monday night
and cross the area Tuesday, followed by high pressure building
in through Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
6:13 PM Update: A surface trough remains across eastern Maine
early this evening. Satellite pictures show pockets of clearing
that have led to destabilization of the air mass, and currently
there are scattered showers across the FA with isolated
thunderstorms north of the Katahdin Region. Expect the last of
any thunderstorms to come to an end by around 8 PM, but with a
cold front to cross the area later this evening a few showers
may continue, especially across northern areas through late
evening and perhaps into the overnight hours in a few spots.
Made only minor adjustments to the tonight period to account for
the current and expected conditions, but overall the changes
were minor.

Previous discussion:
The pre-frontal trough is exiting the area late this afternoon.
The cold front remains well to the northwest in northern Quebec
and will sweep across the area later tonight with another round
of showers. There is some residual instability as the pre-
frontal trough added a lot of low level moisture, but will not
include thunderstorms for tonight. Guidance varies quite a bit
on QPF with the cold front, but will take a middle ground with
amounts of not much more than another tenth of an inch in
Aroostook County and less to the south.

Ahead of the front, temperatures will not fall off too much
tonight for Bangor and Downeast with lows in the lower 50s.
Further north, some cooling will occur behind the cold front
with early morning readings in the lower 40s for northern
Aroostook County.

For Saturday, the upper level low slides southward from Quebec
into the Maritimes. A combination of low level moisture and
instability with this upper low is likely to produce a lot of
cloudiness and light showers across northern zones on Saturday.
Further south, expect downsloping in the northwest winds to
result in less cloud cover and no PoPs for the Bangor area and
much of Downeast. In terms of PoPs, used a blend of guidance
that cut of PoPs and QPF south of a line from the Moosehead Lake
region towards Calais and Eastport.

The northern zones under cloud cover will will measure highs
only in the lower 50s on Saturday. In contrast, the Bangor area
and Downeast will have highs in the mid to upper 60s. Offshore
winds will produce another warm day right to the coastline.

The warm air temperatures and cold water temperatures led to
issuance of a Cold Water Safety SPS for Saturday. Water
temperatures on lakes are still in the 40s.

A fairly tight pressure gradient and deep mixing will produce
gusty northwest winds reaching up to 30 mph across the area on
Saturday.

The combination of the winds and low relative humidity raises
fire weather concerns for Downeast and the Bangor area on
Saturday. At this point, that's predicated on clouds and
precipitation staying north of those areas.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
The main northern stream trough axis pivoting around the closed
low over the Maritimes will approach from the NW Saturday
night, then cross the area Sunday. With continued drying in the
low levels, it should be dry, as the best forcing will be the
N/E and S/W of the area. Based on this there also should be some
decrease in cloud cover Sunday, particularly in the afternoon.

Lows Saturday night should be near normal, ranging from the
lower 30s over far NW areas to the lower 40s near the immediate
coast. Highs on Sunday should be near to slightly below normal,
ranging from the mid 50s over the far NW to lower 60s in the
Bangor/Penobscot region.

Northern stream shortwave ridging builds over the area Sunday
night, so it should be dry. Lows Sunday night should be near
normal.

A northern stream shortwave crosses the area in NW flow aloft,
so expect isolated to scattered showers across the North with
pops less than 15 percent over Downslope Regions. Highs Monday
should be around 5-10 degrees above normal, with the larger
departures over Downeast Maine and the Bangor/Penobscot Regions.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The flow turns locally zonal Monday night, but with an
approaching shortwave there could be some isolated to scattered
showers.

On Tuesday, A passing northern stream shortwave embedded in an
approaching northern stream trough should bring scattered
showers to the region.

A northern stream trough builds into the Northeastern and Mid
Atlantic states Tuesday night and Wednesday, with isolated to
scattered showers Tuesday night tapering off during the day on
Wednesday.

The main axis of the northern stream trough approaches on
Wednesday night, then crosses the area on Thursday. Dry low
levels should preclude any precipitation during this time frame,
but the passing trough should bring some clouds, especially
across the north.

Northern stream ridging builds in Thursday night and Friday,
with associated subsidence keeping things dry.

Near normal temperatures Sunday night, give way to above normal
temperatures Monday and Monday night. Temperatures should then
be below normal Tuesday-Thursday night. Above normal
temperatures are forecast for Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR tonight outside of any brief MVFR in showers this
evening. isolated thunderstorms possible from KHUL north to KFVE
through 00Z. Variable wind will become NW around 10 knots
overnight in the wake of a cold front.

For Saturday, VFR is expected outside of scattered showers north
of HUL, MLT, and GNR.  Northwest winds will gust to 25 kt.

SHORT TERM:
Saturday night-Sunday night...VFR. NW winds G15-25KT possible
Saturday night and Sunday.

Monday-Monday night...VFR, with brief periods of MVFR possible
at northern terminals in any showers. WSW-W winds G15-20KT
possible Monday.

Tuesday...MVFR or lower possible.

Tuesday night-Wednesday...Becoming VFR throughout Tuesday
evening. NW winds G15-20KT possible Wednesday.

&&

.MARINE...
NEAR TERM: No advisories or warnings are expected. Also do not
anticipate any fog although some guidance suggested some fog may
get pulled up towards the Washington County coast ahead of the
cold front. Seas will be generally 2 feet or less. Adjusted
guidance winds down through Saturday afternoon due to the cold
waters and stability. South winds will shift to southwest this
evening...and then to west and northwest later tonight into
Saturday.

SHORT TERM: Conditions should be just below SCA levels on the
waters Saturday night and Sunday, then solidly below SCA levels
Sunday night and Monday morning. SCA conditions are then
probable on the waters from late Monday into Tuesday. Sub-SCA
conditions are then forecast for the middle of next week.

&&

.FIRE WEATHER...
Very dry conditions continue Saturday for Downeast and the
Bangor region on Saturday. Elevated fire weather conditions are
expected with afternoon relative humidity below 25 percent and
frequent wind gusts above 20 to 25 mph. Further north, clouds
and shower activity will mitigate concerns on Saturday.

For Sunday, the low relative humidity and gusty northwest winds
persist.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/MCW
Short Term...Maloit
Long Term...Maloit
Aviation...CB/MCW/Maloit
Marine...CB/MCW/Maloit
Fire Weather...MCW
Hazardous weather outlook, May 12, 5:44 AM EDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
544 AM EDT Fri May 12 2023

MEZ001>006-010-011-015>017-031-032-131200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
544 AM EDT Fri May 12 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-131200-
Coastal Hancock-Coastal Washington-
544 AM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-131200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
544 AM EDT Fri May 12 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 12, 3:14 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Caribou ME
314 PM EDT Fri May 12 2023

MEZ011-015>017-029>032-130900-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
Including the cities of Lincoln, Howland, Springfield, Bangor,
Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook,
Great Pond, Calais, Grand Lake Stream, Wesley, Princeton, Ellsworth,
Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias,
Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro,
and Topsfield
314 PM EDT Fri May 12 2023

...National Weather Service Cold Water Safety Message...

* The warm air temperatures this weekend in the upper 60s may cause
  people to underestimate the dangers of the cold water temperatures
  which are currently only in the upper 40s on the lakes and in the
  lower 50s on the rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the Maine Warden
  Service, when the water temperatures are below 50 degrees, the
  chance of immediate incapacitation due to cold shock is extremely
  high. Anyone on small boats, canoes or kayaks should plan
  accordingly if recreating this weekend and use extreme caution to
  avoid this threat. Paddle smart from the start and always wear
  your life jacket!

* Strong winds are also expected this weekend with gusts up to 30
  mph from the northwest. If boating on large bodies of water, these
  strong winds can increase the likelihood of overturning your boat,
  canoe or kayak due to increased wave heights.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.